Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 63, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 19, 2003, 9:46 PM EST for Brantley County, Wayne County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2003, 9:46 PM EST (02:46 UTC)
- Expired
- Mar 19, 2003, 10:30 PM EST
- In force
- 44 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
Counties Brantley County, GA, Wayne County, GA
The radar
The Jacksonville radar (KJAX), 106 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 7:15 PM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 2.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1922 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
613
WUUS52 KJAX 200246
SVRJAX
GAC025-305-200330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
946 PM EST WED MAR 19 2003
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRANTLEY COUNTY IN SOUTHEAST GEORGIA
WAYNE COUNTY IN SOUTHEAST GEORGIA
* UNTIL 1030 PM EST
* AT 946 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHEAST OF
HORTENSE...OR ABOUT 9 MILES NORTHEAST OF NAHUNTA...MOVING NORTH AT
30 MPH.
* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1030 PM EST...
HORTENSE AND RAYBON...
BROADHURST...
GARDI AND JESUP...
DOCTORTOWN...
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE.
LAT...LON 3146 8161 3131 8181 3119 8187 3124 8202
3138 8199 3150 8202 3175 8198 3159 8170
$$
SHASHYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 8:50 PM EST, 56 minutes earlier.
Area forecast discussion, Mar 19, 8:50 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
850 PM EST WED MAR 19 2003
SUPERCELL EXITING NORTHERN WAYNE COUNTY. RECEIVED REPORTS OF HAIL
UP TO HALF DOLLAR IN DIAMETER AND THREE AND HALF INCHES OF RAIN
IN APPLING COUNTY WHEN THE STORM MOVED THROUGH. SURFACE ANALYSIS
PLACES WARM FRONT...WHERE THE SUPERCELLS HAVE BEEN FIRING UP...
FROM NORTH OF BRUNSWICK TO NEAR HAZELHURST. TORNADO WATCH IN EFFECT
FOR THOSE AREAS UNTIL 11 PM EST. SPC HAS OUR NORTHERN CWA UNDER A
MODERATE RISK OF SEVERE WEATHER OVERNITE. WITH WARM FRONT LIFTING
SLOWLY NORTH OVERNITE (AS COLD FRONT UPSTREAM PUSHES SE) WOULD EXPECT
THE POSSIBILITY OF SEVERE WX TO DECREASE IN OUR NORTH CWA.
MEANWHILE...STORMS HAVE FIRED UP NEAR AND JUST EAST OF THE OKEFENOKEE SWAMP
THE LAST HOUR IN AN AREA OF MOISTURE CONVERGENCE. WHILE THE SHEAR
ENVIRONMENT IS NOT AS CONDUCIVE FOR SUPERCELLS (VS IN GEORGIA)...THE 00Z
JAX SOUNDING DID SHOW A PW OF 1.63 INCHES...CAPE OF 1585J...AND A LI
OF -8. THE ATMOSPHERE IS DEFINITELY JUICY ENOUGH TO SUPPORT CONVECTION
FOR THE NEXT SEVERAL HOURS AND WILL KEEP POPS GOING. THE STORMS NEAR
THE SWAMP WILL MOVE NE AND MAY BECOME STRONG NEXT HOUR OR SO.
MARINE...THE FORECAST IS VERIFYING AND WILL NOT CHANGE IT. THE
CONCERN WILL BE FOR STRONG TO POSSIBILIY SEVERE STORMS MOVING OFFSHORE.
SMALL CRAFT ADVISORY CONDITIONS POSSIBLE BY THURSDAY.
.JAX...
FL...NONE.
GA...TORNADO WATCH FOR COFFEE...BACON...APPLING...JEFF DAVIS...
PIERCE...AND WAYNE COUNTIES UNTIL 11 PM EST.
PP/AS/MZHazardous weather outlook, Mar 19, 7:58 PM EST, 1 hour 48 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-200400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 758 PM EST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TONIGHT... ...A TORNADO WATCH CONTINUES IN EFFECT FOR COFFEE...BACON...JEFF DAVIS...AND APPLING...COUNTIES OF SOUTHEAST GEORGIA UNTIL 11 PM EST... ...THE TORNADO WATCH NOW INCLUDES WAYNE AND PIERCE COUNTIES UNTIL 11 PM EST... SEVERE THUNDERSTORMS WITH LARGE HAIL AND TORNADOES ARE POSSIBLE IN THE WATCH AREA. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE POTENTIAL FOR SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS EXISTS THROUGH FRIDAY ACROSS THE FORECAST AREA. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. AREA RIVERS WILL LIKELY CONTINUE NEAR OR ABOVE FLOOD STAGE THROUGH THE PERIOD. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THEIR AREA IF WARNINGS ARE ISSUED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. PP
In the hours before
Special weather statement, Mar 19, 6:21 PM EST, 3 hours 25 minutes before
FLZ025-032-033-200000- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 621 PM EST WED MAR 19 2003 ...STRONG THUNDERSTORMS WILL IMPACT ST JOHNS COUNTY AND SOUTHERN DUVAL COUNTY THROUGH 7 PM... AT 621 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER SWITZERLAND...OR ABOUT 3 MILES SOUTH OF FRUIT COVE...MOVING NORTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SWITZERLAND...FRUIT COVE...ORANGE PARK...MANDARIN...BAYARD...AND UNF THROUGH 700 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 45 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
Special weather statement, Mar 19, 7:00 PM EST, 2 hours 46 minutes before
FLZ025-200030- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 700 PM EST WED MAR 19 2003 ...A STRONG THUNDERSTORM WILL IMPACT EASTERN DUVAL COUNTY THROUGH 730 PM... AT 700 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF FORT CAROLINE...OR ABOUT 4 MILES SOUTHWEST OF MAYPORT...MOVING NORTH AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SAN PABLO...NEPTUNE BEACH...MAYPORT...FORT CAROLINE...LITTLE TALBOT ISLAND AND TALBOT ISLAND THROUGH 730 PM EST. GUSTY WINDS OF 45 MPH AND POSSIBLE PEA SIZE HAIL CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. SHASHY
Special weather statement, Mar 19, 7:05 PM EST, 2 hours 41 minutes before
FLZ032-200030- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 705 PM EST WED MAR 19 2003 ...STRONG THUNDERSTORMS WILL IMPACT CLAY COUNTY THROUGH 730 PM EST... AT 705 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 9 MILES SOUTHEAST OF KINGSLEY...OR ABOUT 12 MILES NORTHEAST OF MELROSE...MOVING NORTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND KINGSLEY...MIDDLEBURG AND ASBURY LAKE THROUGH 730 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PETERSON
Special weather statement, Mar 19, 7:58 PM EST, 1 hour 48 minutes before
GAZ136-200200- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 758 PM EST WED MAR 19 2003 STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN WAYNE COUNTY THROUGH 9 PM. AREAS AFFECTED WILL INCLUDE ODUM AND MADRAY SPRINGS. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. MOVEMENT IS TO THE NORTHEAST AT 25 MPH. TAKE SHELTER IF YOU ARE IN THESE AREAS. MZ
Special weather statement, Mar 19, 8:30 PM EST, 1 hour 16 minutes before
GAZ136-200200- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 830 PM EST WED MAR 19 2003 ...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR NORTHERN WAYNE COUNTY... STRONG THUNDERSTORMS CONTINUE OVER NORTHERN WAYNE COUNTY. THE THREAT OF SEVERE WEATHER HAS ENDED AS THE IT HAS MOVED EAST. HOWEVER...VERY HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...SMALL HAIL...AND FREQUENT LIGHTNING WILL OCCUR IN THE MADRAY SPRINGS AREAS THROUGH 845 PM. MOVEMENT IS TO THE EAST AT 20 MPH. MZ
Special weather statement, Mar 19, 9:29 PM EST, 17 minutes before
GAZ136-152-200300- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 929 PM EST WED MAR 19 2003 ...STRONG THUNDERSTORMS WILL IMPACT BRANTLEY AND WAYNE COUNTIES THROUGH 1000 PM EST... AT 929 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF HICKOX...OR ABOUT 6 MILES SOUTH OF NAHUNTA...MOVING NORTH AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NAHUNTA...HICKOX... RAYBON...ATKINSON...HORTENSE...GARDI AND BROADHURST THROUGH 1000 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PETERSON
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 7:00 PM EST | Severe Thunderstorm Warning | JAX | Appling, Jeff Davis | 45 min |
| Mar 19, 7:47 PM EST | Severe Thunderstorm Warning | JAX | Appling | 43 min |
| Mar 19, 8:07 PM EST | Severe Thunderstorm Warning | JAX | Wayne | 23 min |
| Mar 20, 8:27 AM EST | Severe Thunderstorm Warning | JAX | Coffee | 48 min |
| Mar 20, 9:12 AM EST | Severe Thunderstorm Warning | JAX | Coffee | 48 min |
| Mar 20, 9:40 AM EST | Severe Thunderstorm Warning | JAX | Atkinson | 50 min |
| Mar 20, 12:18 PM EST | Severe Thunderstorm Warning | JAX | Atkinson, Coffee | 57 min |
| Mar 20, 12:25 PM EST | Tornado Warning | JAX | Atkinson, Coffee | 50 min |
| Mar 20, 1:05 PM EST | Severe Thunderstorm Warning | JAX | Bacon | 40 min |
| Mar 20, 1:20 PM EST | Tornado Warning | JAX | Bacon | 40 min |
| Mar 20, 1:34 PM EST | Tornado Warning | JAX | Wayne | 26 min |
| Mar 20, 1:37 PM EST | Severe Thunderstorm Warning | JAX | Appling, Bacon | 38 min |
| Mar 20, 1:51 PM EST | Severe Thunderstorm Warning | JAX | Atkinson | 39 min |
| Mar 20, 2:03 PM EST | Tornado Warning | JAX | Atkinson | 27 min |
| Mar 20, 2:09 PM EST | Severe Thunderstorm Warning | JAX | Coffee | 51 min |
| Mar 20, 2:10 PM EST | Tornado Warning | JAX | Wayne | 35 min |
| Mar 20, 2:20 PM EST | Tornado Warning | JAX | Coffee | 40 min |
| Mar 20, 2:29 PM EST | Severe Thunderstorm Warning | JAX | Bacon | 46 min |
| Mar 20, 2:34 PM EST | Severe Thunderstorm Warning | JAX | Clinch, Echols | 56 min |
| Mar 20, 2:45 PM EST | Severe Thunderstorm Warning | JAX | Appling | 45 min |
| Mar 20, 3:15 PM EST | Severe Thunderstorm Warning | JAX | Atkinson | 45 min |
| Mar 20, 3:23 PM EST | Severe Thunderstorm Warning | JAX | Charlton | 67 min |
| Mar 20, 3:28 PM EST | Severe Thunderstorm Warning | JAX | Ware | 32 min |
| Mar 20, 3:55 PM EST | Flash Flood Warning | JAX | Bacon | 6 hr |
| Mar 20, 4:37 PM EST | Severe Thunderstorm Warning | JAX | Clinch | 38 min |
| Mar 20, 6:04 PM EST | Severe Thunderstorm Warning | JAX | Atkinson, Clinch | 41 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.